Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 53, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 28, 2004, 2:59 AM EDT for Randolph County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 2:59 AM EDT (06:59 UTC)
- Expired
- Sep 28, 2004, 5:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 117 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 280702
FFWRAH
NCC151-280900-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
259 AM EDT TUE SEP 28 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 500 AM EDT
* AT 259 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER RANDOLPH COUNTY. THE RAIN WAS MOVING NORTH AT
40 MPH.
HEAVY RAIN WILL CONTINUE TO MOVE OVER CENTRAL AND EASTERN RANDOLPH
COUNTY INCLUDING RAMSEUR AND ASHEBORO BETWEEN 300 AM AND 400 AM.
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL OCCUR ON ALREADY
SATURATED GROUND. THIS WILL PRODUCE EXCESSIVE RUNOFF INTO AREAS
CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
LAT...LON 3548 7987 3553 7976 3547 7966 3567 7958
3595 7965 3594 7991 3570 8002
$$
BADGETTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:47 AM EDT, 12 minutes earlier.
Area forecast discussion, Sep 28, 2:47 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 247 AM EDT TUE SEP 28 2004 .SHORT TERM (TODAY THROUGH TONIGHT)... PRECIPITATION CONTINUES ACROSS THE CWA IN RESPONSE TO THE NORTHERN MOVEMENT OF THE REMNANTS OF JEANNE. THE NORTHERLY TRACK OF JEANNE HAS TAKEN THE FLASH FLOOD THREAT TO THE WESTERN PORTION OF THE CWA...SO WILL PROBABLY ADJUST WITH NEXT ISSUANCE. THE NEW GUIDANCE HAS COME IN WARMER FOR TODAY. DRY AIR HAS WORKED INTO THE SYSTEM. DRYING OF THE LOWER LAYER AND A LITTLE SUN WILL PUSH TEMPERATURES UP...SO WILL HAVE A RANGE OF 75 NORTHWEST TO 80 SOUTHEAST. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... PLENTY OF LOW LEVEL MOISTURE LINGERS IN THE WAKE OF JEANNE. HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES AND RIDGES DOWN THE ATLANTIC COAST INTO THE WEEKEND. PARTLY CLOUDY AND DRY WITH HIGHS IN THE 70S LOOK OKAY. APPROACH OF THE FRONT SATURDAY HAS BEEN PROGRESSIVELY DELAYED FOR THE PAST FEW RUNS OF THE GFS WHICH KIND OF CLOUDS THE RAPID MANUAL PROG FROPA LATER SATURDAY A BIT. WILL CONTINUE THE CURRENT DRY TREND PENDING A BETTER FEEL FOR MOISTURE ADVECTION AHEAD OF THE SYSTEM AS WELL AS SOME TIMING CONSENSUS. && .AVIATION... RAIN COVERAGE HAS DIMINISHED CONSIDERABLY DUE TO DRY AIR INFUSION AND NOCTURNAL STABILIZATION. LAST SIGNIFICANT BAND STRETCHING ACROSS THE AREA WILL PULL OUT OF GSO/INT BY AROUND 08Z AND TRAIN ACROSS FAY/RDU FOR A COUPLE OF ADDITIONAL HOURS. IT WILL BE DIFFICULT TO TIME ANY ADDITIONAL SHOWERS AND ACCOMPANYING LOWER VSBYS BEYOND THIS INITIAL BAND...BUT EXPECT PREDOMINANTLY MVFR/IFR CIGS THROUGH NOON WITH PATCHY IFR CIGS IN SHOWERS. DEEPER CONVECTION WILL BE A POSSIBILITY DEPENDENT UPON BREAKS IN THE CLOUDINESS...BUT DO NOT WANT TO BLANKET THE TAFS WITH LONG DURATION TEMPOS FOR LOW PROBABILITY/LOW CONFIDENCE CONDITIONS. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WATCH MOST OF CENTRAL NC. && SHORT TERM...RHJ LONG TERM/AVIATION...MLM
Hazardous weather outlook, Sep 27, 6:45 AM EDT, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 645 AM EDT MON SEP 27 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 552 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES OVER THE NORTHERN HALF OF CENTRAL NORTH CAROLINA. A FLASH FLOOD WATCH IS ALSO IN AFFECT FOR THE PIEDMONT AND WESTERN SANDHILLS OF CENTRAL NORTH CAROLINA. RAINFALL TOTALS COULD BE 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS IN EXCESS OF 5 INCHES. .DAY TWO... SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM THE SOUTH DURING THE DAY TUESDAY. THERE WILL BE A LINGERING CHANCE OF HEAVY RAIN THROUGH THE EARLY MORNING HOURS. .DAYS THREE THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. 27
In the hours before
Special weather statement, Sep 28, 12:46 AM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1246 AM EDT TUE SEP 28 2004 NCZ084-085-280545- RICHMOND NC-SCOTLAND NC- 1246 AM EDT TUE SEP 28 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND SCOTLAND COUNTIES THROUGH 145 AM EDT... AT 1246 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABOUT 5 MILES SOUTH OF ROCKINGHAM TO NEAR MARION SOUTH CAROLINA...MOVING NORTH AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELLERBE...HAMLET... MCLEODS...DOBBINS HEIGHTS...NORMAN...OLD HUNDRED AND ROCKINGHAM. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. JO
Local storm report, Sep 28, 1:08 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
108 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 AM FLASH FLOOD THOMASVILLE 35.89N 80.08W
09/27/2004 DAVIDSON NC LAW ENFORCEMENT
SEVERAL ROADS FLOODED WITH 1 TO 2 FEET OF WATER DURING A
TORRENTIAL DOWNPOUR FOR 30 MINUTES. WATER HAS SINCE
RECEDED.
&&Local storm report, Sep 28, 1:11 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
111 AM EDT TUE SEP 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM FLASH FLOOD 10 W GREENSBORO 30.09N 79.99W
09/27/2004 GUILFORD NC LAW ENFORCEMENT
FLOODING REPORTED ON BATTLEGROUND AVENUE IN GREENSBORO.
SEVERAL REPORTS OF FLOODING ALONG AIRPORT ROAD AND I-40
FROM THE PTI AIRPORT WEST TO FORSYTH COUNTY LINE.
&&
32Special weather statement, Sep 28, 1:46 AM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 146 AM EDT TUE SEP 28 2004 NCZ085-086-280645- HOKE NC-SCOTLAND NC- 146 AM EDT TUE SEP 28 2004 ...STRONG SHOWERS WILL MOVE ACROSS HOKE AND SCOTLAND COUNTIES THROUGH 245 AM EDT... AT 146 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK HILL TO MARION SOUTH CAROLINA...MOVING NORTH AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HASTY... LAURINBURG MAXTON AIRPORT...EDINBURGH AND RAEFORD. GUSTY WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. JO
Special weather statement, Sep 28, 2:01 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 201 AM EDT TUE SEP 28 2004 NCZ075-280700- MOORE NC- 201 AM EDT TUE SEP 28 2004 ...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS MOORE COUNTY THROUGH 300 AM EDT... AT 201 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ZION GROVE TO NEAR MARION SOUTH CAROLINA ...MOVING NORTH AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SOUTHERN PINES...PINEHURST...WHISPERING PINES...TAYLORTOWN...SEVEN LAKES AND EAGLE SPRINGS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. JO
Special weather statement, Sep 28, 2:37 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 237 AM EDT TUE SEP 28 2004 NCZ088-280730- CUMBERLAND NC- 237 AM EDT TUE SEP 28 2004 ...HEAVY RAIN WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH 330 AM EDT... AT 237 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM CYPRESS LAKES SOUTH TO NORTH MYRTLE BEACH...MOVING NORTH AT 45 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CYPRESS LAKES... HOPE MILLS... FAYETTEVILLE...CLIFDALE...AND FORT BRAGG. GUSTY WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 11:08 PM EDT | Tornado Warning | RAH | Forsyth | 22 min |
| Sep 27, 11:45 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 4 hr |
| Sep 28, 12:33 AM EDT | Flash Flood Warning | RAH | Stanly | 3 hr |
| Sep 28, 2:56 AM EDT | Tornado Warning | RAH | Cumberland | 49 min |
| Sep 28, 3:51 AM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Sep 28, 4:09 AM EDT | Tornado Warning | RAH | Harnett | 36 min |
| Sep 28, 4:40 AM EDT | Tornado Warning | RAH | Wake | 35 min |
| Sep 28, 5:06 AM EDT | Flash Flood Warning | RAH | Randolph | 114 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.